Thunderstorm Wind, Kane
- When
- September 2, 7:52 PM CST
- Where
- Kane County, Elgin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.030, -88.280
Several trees were blown down, some on wires.
Strong to severe thunderstorms moved across parts of northern Illinois during the evening hours of September 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of northern Illinois during the evening hours of September 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 2, 7:52 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
852 PM CDT THU SEP 2 2010
.DISCUSSION...
842 PM CDT
HEADING TOWARDS NOCTURNAL HOURS...HOWEVER ELEVATED INSTABILITY
REMAINS ALONG AND AHEAD OF THE FRONTAL BNDRY. POTENT COLD FRONT
HAS PUSHED EAST OF ROCKFORD ARPT AND SLOWLY SLIDING EAST THRU
CWFA. UNIFORM DEEP LAYER SHEAR CONTINUES TO RAMP UP WITH HI-RES
GUIDANCE INDICATING 50KTS BY 03Z. IR IMAGERY CONTINUES TO RE-FOCUS
THE COOLING CLOUDS ACROSS MISSOURI/OKLAHOMA...WITH A GRADUAL
WARMING OF CLOUD TOPS FURTHER NORTH OVER NORTHERN IL. A FEW
THUNDERSTORMS HAVE BUBBLED UP TOWARDS SEVERE LIMITS JUST AHEAD OF
THE FRONTAL BNDRY. CONVECTIVE CHANCES WILL STEADILY DIMINISH THRU
04Z...WITH SHOWERS DIMINISHING FROM WEST TO EAST THRU THE
OVERNIGHT PERIOD. MAIN THREAT FROM ANY CONVECTION THAT REMAINS
THIS EVE WILL BE WIND.
BEACHLER
&&
.PREV DISCUSSION...
255 PM CDT
SHOWER AND THUNDERSTORM ACTIVITY HAS MOSTLY DIMINISHED THIS
AFTERNOON AS A WEAK SHORTWAVE TROF MOVES EAST OF NORTHERN ILLINOIS.
AND SUBSIDENCE BEHIND THE TROF SETS IN OVERHEAD. SKIES HAVE
SCATTERED AND EVEN CLEARED OVER PARTS OF WEST CENTRAL
ILLINOIS...ALLOWING FOR HEATING OF THE SURFACE AND INSTABILITY TO
BUILD.
MAIN FORECAST CONCERN FOR TODAY DEALS WITH A STRONG COLD FRONT
CURRENTLY OVER MINNESOTA STRETCHING SOUTHWEST INTO EASTERN NEBRASKA
AND CENTRAL KANSAS. OUT AHEAD OF THE FRONT...IN AN AREA OF
CLEARING...SPC MESO ANALYSIS INDICATES INTENSIFYING AXIS OF HIGHER
SURFACE BASED CAPES ALREADY IN EXCESS OF 2000 J/KG ALONG THE
MISSISSIPPI RIVER WITH HIGHER VALUES STRETCHING TO THE SOUTHWEST
OVER CENTRAL MISSOURI. INSTABILITY DECREASES EAST OVER OUR CWA. DEEP
UPPER TROF CURRENTLY OVER MINNESOTA AND WESTERN IOWA...EXPECTED TO
CONTINUE TO SHEAR ON ITS SOUTHERN PERIPHERY ACROSS NORTHERN IOWA
THIS EVENING WITH BETTER FORCING TO THE NORTH OVER WISCONSIN. JET
MAX BEGINS TO RIDE UP THE RIDGE AROUND THE SAME TIME...AND AT LEAST
BRIEFLY TONIGHT WILL BE IN FAVORABLE QUADRANT OF JET WHICH SHOULD
HELP TO ENHANCE LIFT ACROSS NORTHERN ILLINOIS. ALL SAID...EXPECT
STRONGEST CONVECTIVE ACTIVITY JUST ALONG AND AHEAD OF THE FRONT.
BASED ON TIMING OF FRONT THROUGH OUR CWA LATE TONIGHT...EXPECT
PERHAPS STRONG STORMS ACROSS WESTERN PORTIONS OF CWA BEGINNING
BETWEEN 21-00Z...PROBABLY CLOSER TO 00Z...SUBSEQUENTLY LOSING SOME OF
ITS INTENSITY AS IT HEADS SOUTHEAST INTO LESS FAVORABLE ENVIRONMENT
AND AWAY FROM THE BETTER DYNAMIC SUPPORT. STRONG 500MB WINDS ALONG
THE FRONT WILL INCREASE THE DEEP LAYER SHEAR ENHANCING THE THREAT OF
SEVERE. MAIN THREAT FOR SEVERE WILL BE STRONG WINDS...WITH A LESSER
THREAT OF HAIL.
COLD FRONT SHOULD BE THROUGH THE CWA BY 06Z TONIGHT. BEHIND THE
FRONT...WINDS EXPECTED TO CRANK UP AND TEMPERATURES WILL BE MUCH
COOLER. NAM AND GFS BUFR SOUNDINGS SHOW MIXING UP TO AROUND
850MB...WITH THE GFS ON THE HIGH END AND SHOWING STRONGER WINDS.
SEEMS IT WILL NOT BE HARD TO SEE 30 TO 35 MPH GUSTS WITH SOME HIGHER
END GUSTS NEARING 40 MPH DURING THE AFTERNOON AND EVENING FRIDAY.
SATURDAY WILL BE WINDY AGAIN...HOWEVER THE GRADIENT WILL GRADUALLY
SLACKEN THROUGH THE DAY SO SHOULD NOT SEE THE SAME MAGNITUDE WINDS.
AS MENTIONED...TEMPS ALSO EXPECTED TO BE UNSEASONABLY COOL FRIDAY
AND SATURDAY AS CANADIAN AIR MAKES ITS WAY SOUTH BEHIND THE LOW.
TEMPERATURES WILL STRUGGLE TO REACH THE 70 MARK IN SOME AREAS BUT
WILL REBOUND BY THE EARLY PART OF NEXT WEEK.
BMD
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 00Z...
* CHANCES OF SHRA / ISOLATED TSRA THIS EVENING...
* TIMING OF FRONTAL PASSAGE...
* WINDS DURING THE DAY FRI.
SHEA
//DISCUSSION...UPDATED 00Z...
EARLY FOCUS OF CONVECTIVE ACTIVITY ENDED UP BEING SOUTH OF THE
TERMINALS...IN AN AREA THAT WAS MORE CONDUCIVE TO ACTIVITY. AREA
DID CLEAR BUT CIRRUS BLOW OFF INHIBITED ANY FURTHER DEVELOPMENT.
COVERAGE OF SHOWER AND THE ISOLATED CLAP OF THUNDER IS INCREASING
WITH THE THE FRONTAL PASSAGE THIS EVENING. SHOWERS SHOULD REACH
RFD WITHIN THE HOUR AND THEN REACH ORD/MDW AROUND 02Z. TROUGH AND
COLD FRONT WILL BE MOVING THROUGH IN THE 02 TO 04Z TIME FRAME AND
DID KEEP A TEMPO OF TS AND MVFR CONDITIONS...AS STORMS MAY BE ON
AND OFF AS THEY PASS THROUGH. WINDS ARE THEN EXPECTED TO SWITCH
FROM SW TO WNW BEYOND THE FRONTAL PASSAGE...BUT THE STRONGEST OF
WINDS ARE NOT EXPECTED TO ARRIVE UNTIL AFTER SUNRISE...WITH DEEP
COLD AIR ADVECTION SPREADING OVER THE AREA. STEEP LAPSE RATES WITH
DAYTIME HEATING WILL ALLOW HIGHER MOMENTUM WINDS IN THE 35 TO 45
KT RANGE FROM H80 TO H70 TO MIX DOWN TO THE SURFACE. A PERIOD OF
MVFR STRATOCU CEILINGS PRE-DAWN TO MID MORNING FRI SUGGESTED BY
MODEL RH FIELDS PROGGED FOR LOWER LEVELS.
//ORD AND MDW CONFIDENCE...UPDATED 00Z...
* CHANCES OF SHRA THIS EVENING...HIGH ON OCCURRENCE IN CHI
VC...MODERATE IN MINIMAL IMPACT AT TERMINALS
* CHANCES OF TS THIS EVENING...HIGH ON OCCURRENCE...MODERATE ON
TIMING WITHIN 1-2 HRS OF THAT FORECASTED.
* TIMING OF FRONTAL PASSAGE...HIGH ON OCCURRENCE...MODERATE ON TIMING
WITHING 1-2 HRS OF THAT FORECASTED.
* WIND SPEEDS DURING THE DAY FRI...HIGH ON PREVAILING WNW 25-30KT
WITH PK WND 40-45KT.
SHEA
//OUTLOOK FOR ORD/MDW FOR 06Z SATURDAY-12Z THURSDAY...UPDATED 18Z...
FRIDAY NIGHT...STRONG WNW WINDS GRADUALLY DIMINISHING AND
BECOMING NW.
SATURDAY...MODERATELY STRONG NW WINDS CONTINUING TO GRADUALLY
DIMINISH.
SUNDAY...WX NIL.
MONDAY...SLGT CHC SHRA/TS.
TUESDAY...SLGT CHC SHRA/TS INCREASING TO CHC BY NIGHT.
WEDNESDAY...CHC SHRA/TS.
TRS
&&
.MARINE...
243 PM CDT
A LOW WAS OVER SOUTHERN MANITOBA THIS AFTERNOON. A COLD FRONT
EXTENDS SOUTH FROM THE LOW TO WESTERN IOWA. THIS LOW WILL MOVE
EAST TO NORTHERN LAKE SUPERIOR BY FRIDAY MORNING. THE PRESSURE OF
THE LOW WILL FALL TO 29.4 INCHES BY THEN. THIS RAPID PRESSURE FALL
WILL CREATE A STRONG PRESSURE GRADIENT AND A STRONG WIND OVER LAKE
MICHIGAN. THE COLD FRONT WILL MOVE EAST INTO LAKE HURON TO CENTRAL
KENTUCKY BY FRIDAY MORNING. THIS WILL GIVE A WEST TO NORTHWEST
WIND OVER LAKE MICHIGAN FRIDAY. THE WIND WILL REACH GALE FORCE
FRIDAY. BY FRIDAY EVENING...THE LOW WILL BE IN SOUTHERN ONTARIO
...JUST NORTH OF LAKE HURON. THE LOW HAVING A LOWER PRESSURE AND
A LARGE PRESSURE GRADIENT OVER LAKE MICHIGAN WILL GIVE A STRONG
WIND UP TO GALES FRIDAY EVENING. THE FRONT WILL LIE FROM NEW YORK
TO SOUTHERN ALABAMA AND A HIGH WILL MOVE INTO KANSAS BY FRIDAY
NIGHT. WE EXPECT THE WIND TO DIMINISH IN SPEED SATURDAY NIGHT.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...1 PM FRIDAY TO 1 PM
SATURDAY.
GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
LMZ868...1 PM FRIDAY TO 5 PM SATURDAY.
SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745...1 AM FRIDAY TO 1 PM FRIDAY.
GALE WATCH...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...1 PM
FRIDAY TO 7 AM SATURDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 509 PM CDT THU SEP 2 2010 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 032215- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 509 PM CDT THU SEP 2 2010 /609 PM EDT THU SEP 2 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...THE STRONGEST MAY PRODUCE: CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAINFALL. WIND GUSTS IN EXCESS OF 60 MPH. HAIL TO THE SIZE OF NICKELS. BRIEF HEAVY DOWNPOURS. AREAS AFFECTED AND TIMING: STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF A LINE FROM LIVINGSTON...FORD...IROQUOIS COUNTIES THROUGH MIDNIGHT. ELSEWHERE SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDNIGHT. DISCUSSION: A POTENT COLD FRONT WAS PUSHING EAST FROM WESTERN WISCONSIN STRETCHING SOUTHWEST THROUGH CENTRAL IOWA AND SOUTHEAST KANSAS. AHEAD OF THIS COLD FRONT THE ATMOSPHERE HAS DESTABILIZED CONSIDERABLY AND HAS ALLOWED ISOLATED SUPERCELL THUNDERSTORMS TO DEVELOP OVER NORTHEAST MISSOURI STRETCHING NORTHEAST INTO CENTRAL ILLINOIS. DEEP LAYER SHEAR HAS INCREASED SUBSTANTIALLY TO 50KTS...WHICH SUGGESTS A WIND THREAT FOR ANY STRONG TO SEVERE THUNDERSTORMS THAT DEVELOP. ALTHOUGH THE HAIL THREAT IS NOT ZERO...SOME STRONGER THUNDERSTORMS COULD PRODUCE NICKLE SIZE HAIL. HEAVY RAINS AND LIGHTNING WILL LIKELY PERSIST UNTIL THE FRONT PASSES MAKES ITS WAY SOUTHEAST OF THE CHICAGO METRO INTO NORTHERN INDIANA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE AN INCREASED RISK OF RIP CURRENTS ALONG THE INDIANA SHORE OF LAKE MICHIGAN FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THROUGH MIDNIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-032215- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 509 PM CDT THU SEP 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY THIS EVENING. SOME STORMS MAY PRODUCE STRONG WINDS IN EXCESS OF 30 KNOTS. WEST WINDS WILL INCREASE TONIGHT BEHIND A COLD FRONT...WITH STRONG WINDS PRODUCING HAZARDOUS CONDITIONS FOR SMALL CRAFT ESPECIALLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WEST TO NORTHWEST WINDS WILL INCREASE TO GALE FORCE FRIDAY AND FRIDAY EVENING. WINDS WILL GRADUALLY DIMINISH SATURDAY...BUT WILL LIKELY CONTINUE TO PRODUCE HIGH WAVES AND HAZARDOUS CONDITIONS FOR SMALL CRAFT ESPECIALLY FOR THE INDIANA NEARSHORE WATERS THROUGH SATURDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-032215- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 509 PM CDT THU SEP 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY OVER MUCH OF LAKE MICHIGAN THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. GALE FORCE WINDS TO 45 KNOTS ARE EXPECTED TO DEVELOP FRIDAY AND CONTINUE INTO SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO BEACHLER
The Chicago radar (KLOT), 50 km away, was scanning. The volume nearest the first event began at 01:50 UTC.
3 thunderstorm wind. Local standard time, as filed.
Several trees were blown down, some on wires.
Multiple trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259413, 259414, 259415.